Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 159, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 30, 2014, 4:32 AM CDT for Dixon County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2014, 4:32 AM CDT (09:32 UTC)
- Expired
- Jun 30, 2014, 5:15 AM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Dixon County, NE
The radar
The Omaha radar (KOAX), 126 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 4:06 AM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2027 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1288 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 24.3
The text
As transmitted, in the capitals the NWS used until 2016.
697
WUUS53 KFSD 300932
SVRFSD
NEC051-301015-
/O.NEW.KFSD.SV.W.0159.140630T0932Z-140630T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
432 AM CDT MON JUN 30 2014
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN DIXON COUNTY IN NORTHEAST NEBRASKA...
* UNTIL 515 AM CDT
* AT 430 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF COLERIDGE...AND MOVING EAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DIXON...CONCORD...ALLEN...MARTINSBURG AND WATERBURY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4229 9703 4251 9703 4253 9672 4228 9673
TIME...MOT...LOC 0932Z 267DEG 27KT 4241 9713
HAIL...1.50IN
WIND...60MPH
$$
WEISSER2 follow-up statements
936
WWUS53 KFSD 300949
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
449 AM CDT MON JUN 30 2014
NEC051-301015-
/O.CON.KFSD.SV.W.0159.000000T0000Z-140630T1015Z/
DIXON NE-
449 AM CDT MON JUN 30 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN DIXON
COUNTY UNTIL 515 AM CDT...
AT 448 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DIXON...AND
MOVING EAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ALLEN...MARTINSBURG AND WATERBURY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4229 9703 4251 9703 4253 9672 4228 9673
TIME...MOT...LOC 0950Z 267DEG 27KT 4242 9695
HAIL...1.50IN
WIND...60MPH
$$
WEISSER835 WWUS53 KFSD 301017 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 517 AM CDT MON JUN 30 2014 NEC051-301028- /O.EXP.KFSD.SV.W.0159.000000T0000Z-140630T1015Z/ DIXON NE- 517 AM CDT MON JUN 30 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DIXON COUNTY HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4229 9703 4251 9703 4253 9672 4228 9673 TIME...MOT...LOC 0949Z 267DEG 27KT 4242 9696 $$ WEISSER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 4:03 AM CDT, 29 minutes earlier.
Area forecast discussion, Jun 30, 4:03 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
403 AM CDT MON JUN 30 2014
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 402 AM CDT MON JUN 30 2014
SUBTLE WAVE CURRENTLY PUSHING THROUGH WESTERN NEBRASKA AND THE
CENTRAL DAKOTAS...AND HAS BEEN PRIMARILY RESPONSIBLE FOR THE EARLIER
NIGHT BLOSSOM OF CONVECTION ACROSS NORTHWEST IOWA AND EXTREME
SOUTHEAST SOUTH DAKOTA. AIRMASS REMAIN QUITE POTENT IN THE SOUTH
WITH UP TO 2000-2500 J/KG ELEVATED CAPE...WHICH TAPERS OFF TO
500-1000 TOWARD I 90. WAVE HAS BEEN INDUCING AN INCREASE IN THE LOW
LEVEL JET AND SOME SUBTLE BACKING OF THE WINDS AS WELL...WITH NOW A
MUCH MORE SIGNIFICANT UPRISING TO CONVECTION CENTRAL TO NORTHEASTERN
NEBRASKA. IT IS LIKELY THAT STORMS WILL DEVELOP THROUGH THE LATE
NIGHT AND VERY EARLY MORNING BETWEEN THE EXITING ACTIVITY IN NW IA
FROM EARLIER...AND THAT IN NEBRASKA CURRENTLY DEVELOPING. THESE
STORMS IN AN EXTREME POTENT ENVIRONMENT WITH UP TO 80 KNOTS OF DEEP
LAYER BULK SHEAR. MUCH STRONGER WAVE WILL BE BUCKLING THE FLOW AS IT
MOVES OUT OF MONTANA AND INTO THE EASTERN DAKOTAS BY MIDDAY.
INCREASING LOW LEVEL JET RESPONSE ALONG WITH BACKING WILL INCREASE
SHEAR TO A POINT WHERE MUCH IN FAVOR OF SUPERCELLULAR DEVELOPMENT.
HAIL TO TENNIS BALL SIZE AND WINDS TO 70 MPH. MAIN SEVERE THREAT
SHOULD BE DURING THE MORNING TO MIDDAY HOURS...SOMEWHAT ATYPICAL FOR
THESE PARTS.
HIGH PRECIPITABLE WATER GRADIENT ACROSS THE SOUTHEAST THIRD OF THE
CWA...AND MOISTURE TRANSPORT VECTORS LEADING INTO CONVECTIVE
DEVELOPMENT SUGGEST THIS GRADIENT WILL LIKELY FOCUS TRAINING OF
STORMS AS WELL...WITH ONLY THE COLD POOL PUSHING DEVELOPMENT TOWARD
THE SOUTHERN FLANK OF DEVELOPING COMPLEX. SOME VERY HEAVY RAINS OF
UP TO TWO INCHES ARE LIKELY IN SHORT PERIODS OF TIME...AND HAVE
ISSUED A SMALL FLASH FLOOD WATCH FROM THE SIOUX CITY AREA EASTWARD
TOWARD CHEROKEE AND STORM LAKE THROUGH EARLY AFTERNOON. TAIL END OF
PRECIPITATION PERHAPS A BIT SLOWER EXIT TO ACROSS NORTHWEST IOWA.
ELSEWHERE...WINDS WILL BUMP RIGHT UP AGAINST LOWER END OF WIND
ADVISORY CRITERIA THIS AFTERNOON THROUGH THE KHON-K9V9 CORRIDOR...
WITH 25-35 KNOTS COMMON THROUGH THE MIXED LAYER. HAVE NOT ISSUED A
WIND ADVISORY...BUT WILL HAVE TO MONITOR THROUGH THE DAY TO SEE IF
MIXING IS ANY MORE SIGNIFICANT. LET MIXING PRETTY MUCH DRIVE HIGH
TEMP FORECAST FOR AREAS OUTSIDE THOSE EXPECTED TO SEE RAINFALL
CHANCE INTO EARLY AFTERNOON...WHICH BRINGS A LOT OF NEAR 80/LOWER
80S TO THE TABLE. LINGERING CLOUDS AND SLOWER ENDING TO PRECIP COULD
IMPEDE WARMING TO MUCH ABOVE THE UPPER 70S IN THE SOUTHEAST.
CONDITIONS WILL BE QUIET TONIGHT...OTHER THAN SOME BRISK WINDS FOR A
TIME THIS EVENING...AND NEVER QUITE EASING OVERNIGHT ACROSS THE
STRONGER GRADIENT NORTH. VERY SMALL THREAT THAT LIGHT SHOWERS COULD
WANDER TOWARD NORTHERN CWA LATE AS PV LOBE SETTLES INTO NORTHERN
SOUTH DAKOTA LATE TONIGHT.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 402 AM CDT MON JUN 30 2014
VERY COOL AIR MASS WRAPS SOUTH INTO THE AREA ON TUESDAY AND WITH THE
COLD CORE ALOFT...UPPED POPS JUST A TOUCH AS SCATTERED SHOWERS SEEM
PRETTY LIKELY ONCE TEMPERATURES CLIMB TO AROUND 70 OR SO...AT LEAST
IN AREAS THAT CAN CLIMB THAT HIGH. ONLY LOOKING AT HIGHS OF ABOUT 65
TO 70 NORTH OF INTERSTATE 90 AND 70 TO 75 TO THE SOUTH. RAINFALL
AMOUNTS WILL NOT BE HIGH BUT A COUPLE OF TENTHS NOT OUT OF THE
QUESTION IN A FEW LOCATIONS.
EXPECT SHOWERS TO FOLLOW DIURNAL TRENDS FOR THE MOST PART SO
COVERAGE WILL DROP OFF QUICKLY AROUND SUNSET. WITH SOME CLEARING
SKIES AND A DRY AIR MASS LOWS IN THE UPPER 40S TO LOWER 50S SEEMS
PRETTY LIKELY.
THE COLD TROUGH STILL OVERHEAD ON WEDNESDAY AND SOME ISOLATED
SHOWERS LIKELY IN THE EASTERN CWA. CLOUDS WILL GRADUALLY DECREASE
THROUGH THE DAY SO THE WESTERN CWA IS LIKELY TO WARM UP A BIT AND
REACH THE 75 TO 80 DEGREE RANGE. THE EASTERN CWA MAY AGAIN STRUGGLE
TO REACH 70 DEGREES UNDER CLOUDS AND COOLER TEMPERATURES ALOFT.
IN THE OUTER PERIODS...THURSDAY THROUGH SUNDAY...RIDGING ALOFT WILL
SLOWLY SPREAD ACROSS THE AREA SO LOOKING LIKE DECREASED CHANCES FOR
RAINFALL AND WARMING TEMPERATURES. AGREEMENT AMONGST THE MODELS IS
DECENT BUT NOT GREAT.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1049 PM CDT SUN JUN 29 2014
MOSTLY VFR THROUGH 01/06Z. THE MAIN EXCEPTION WILL BE SCATTERED
TO NUMEROUS SHRA/TSRA EXPECTED SOUTHEAST OF A YKN/MJQ LINE...OR TO
THE S AND E OF FSD ...10Z-18Z WITH LOCAL AND BRIEF LOWERING TO
MVFR CEILINGS AND VISIBILITIES. AFTER 01/03Z CEILINGS 3-5K FEET
MAY BEGIN TO INCREASE OVER THE NORTHERN PART OF THE AREA. A FEW
SURFACE GUSTS TO 25 KNOTS FROM THE WEST WILL BE POSSIBLE IN
SOUTHEAST SD 16Z-01/00Z.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...FLASH FLOOD WATCH UNTIL 3 PM CDT THIS AFTERNOON FOR IAZ021-022-
031-032.
NE...FLASH FLOOD WATCH UNTIL 3 PM CDT THIS AFTERNOON FOR NEZ014.
&&
SHORT TERM...CHAPMAN
LONG TERM...08
AVIATION...Hazardous weather outlook, Jun 30, 3:50 AM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 350 AM CDT MON JUN 30 2014 IAZ014-020>022-031-032-NEZ013-014-SDZ071-010900- CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA- UNION- 350 AM CDT MON JUN 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF TENNIS BALLS AND WIND GUSTS TO 75 MPH WILL BE POSSIBLE...ESPECIALLY THIS MORNING. ALONG WITH THE THREAT FOR SEVERE WEATHER WILL BE HEAVY RAIN WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR POSSIBLE WHICH COULD CAUSE AREAS OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS MORNING. IAZ001>003-012-013-MNZ089-090-098-SDZ050-061>070-010900- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-NOBLES-JACKSON-ROCK-GREGORY- MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN- BON HOMME-YANKTON-CLAY- 350 AM CDT MON JUN 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS MORNING BUT THE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THE STRONGEST STORMS ARE EXPECTED TO BE ACROSS PARTS OF NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MNZ071-072-080-081-097-SDZ038>040-052>060-010900- LINCOLN-LYON-MURRAY-COTTONWOOD-PIPESTONE-BEADLE-KINGSBURY- BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON- HANSON- 350 AM CDT MON JUN 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Jun 30, 2:02 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
202 AM CDT MON JUN 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 AM HAIL S CHATSWORTH 42.91N 96.52W
06/30/2014 M0.75 INCH SIOUX IA TRAINED SPOTTER
&&
JCHAPMANThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 3:30 AM CDT | Flash Flood Watch | FSD | Dakota | 11 hr |
| Jun 30, 5:08 AM CDT | Severe Thunderstorm Warning | FSD | Dakota | 37 min |
| Jun 30, 10:01 AM CDT | Severe Thunderstorm Warning | FSD | Dakota, Dixon | 44 min |
| Jun 30, 10:32 AM CDT | Severe Thunderstorm Warning | FSD | Dakota | 43 min |
| Jun 30, 11:50 AM CDT | Severe Thunderstorm Warning | FSD | Dakota, Dixon | 40 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.